Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Feb 14, 2022, 3:06 PM CST for 26 counties in Kansas. It took effect at Feb 15, 2022, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2022, 3:06 PM CST (21:06 UTC)
- In effect from
- Feb 15, 2022, 11:00 AM CST
- Expired
- Feb 15, 2022, 7:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2058 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
332 WWUS83 KICT 142106 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 306 PM CST Mon Feb 14 2022 KSZ032-033-047>053-067>070-082-083-091>094-098-151300- /O.UPG.KICT.FW.A.0003.220215T1800Z-220216T0000Z/ /O.NEW.KICT.FW.W.0003.220215T1700Z-220216T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- 306 PM CST Mon Feb 14 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST TUESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048...049...050...051...052...053...067...068...069...070... 082...083...091...092...093...094 AND 098... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM to 7 PM CST Tuesday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 30 mph with gusts up to 45 mph. Wind gusts may approach 50 mph across parts of southern Kansas. * Relative Humidity...As low as 25 to 35 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Martin KSZ071-072-095-096-099-100-151300- /O.NEW.KICT.FW.W.0003.220215T1700Z-220216T0100Z/ Woodson-Allen-Wilson-Neosho-Montgomery-Labette- 306 PM CST Mon Feb 14 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST TUESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 071...072... 095...096...099 AND 100... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM to 7 PM CST Tuesday. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 30 mph with gusts up to 45 mph. Wind gusts may approach 50 mph across parts of southern Kansas. * Relative Humidity...As low as 25 to 35 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Martin
3 follow-up statements
719 WWUS83 KICT 151110 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 510 AM CST Tue Feb 15 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-160100- /O.CON.KICT.FW.W.0003.220215T1700Z-220216T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 510 AM CST Tue Feb 15 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...052... 053...067...068...069...070...071...072...082...083...091...092... 093...094...095...096...098...099 AND 100... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 22 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
266 WWUS83 KICT 152144 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 344 PM CST Tue Feb 15 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-160100- /O.CON.KICT.FW.W.0003.000000T0000Z-220216T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 344 PM CST Tue Feb 15 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033...047...048...049...050...051...052...053...067...068...069... 070...071...072...082...083...091...092...093...094...095...096... 098...099 AND 100... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 35 mph with gusts up to around 50 mph. * Relative Humidity...As low as 23 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
169 WWUS83 KICT 160115 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 715 PM CST Tue Feb 15 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-160215- /O.EXP.KICT.FW.W.0003.000000T0000Z-220216T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 715 PM CST Tue Feb 15 2022 ...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051... 052...053...067...068...069...070...071...072...082...083...091... 092...093...094...095...096...098...099 AND 100... Red flag warning is cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Feb 14, 2:58 PM CST, 8 minutes earlier.
Area forecast discussion, Feb 14, 2:58 PM CST, 8 minutes before
Area Forecast Discussion National Weather Service Wichita KS 258 PM CST Mon Feb 14 2022 .SHORT TERM...(This evening through Thursday night) Issued at 239 PM CST Mon Feb 14 2022 * A complex, and potentially dynamic, storm system will impact the Central Plains this week with multiple hazards possible. The well-advertised storm system to impact the region this week is showing up very nicely on water vapor imagery this afternoon. It is currently digging south along the Pacific NW coastline, and will continue to drop south into the Great Basin/Desert SW area through Tuesday night, then eject out across the Central/Southern Plains WED/THU. At the SFC, a frontal boundary is stalled west to east from the TX Panhandle into eastern OK, with a more broad lee-side trough oriented north to south along the Front Range of the Rockies. Strong height falls associated with the digging upper wave will support a deepening lee-side trough through Tuesday, which will act to increase the low-level flow to the east. This will pull the stationary front north as a warm front late tonight, setting up a broad warm sector across the region Tuesday. Warming temps, deepening mixing, and a strengthening LLJ within the warm sector will support increasing, and gusty, surface winds. The southerly flow will begin to draw moisture north off the Gulf through mid- week, but Tuesday will be a classic, strong return flow with delayed moistening fire setup on the Plains. This will lead to a large area of increased fire danger (please see the fire discussion for more details). Fire conditions aside, wind gusts will likely reach the 40-50 mph range Tuesday, especially across southern Kansas. There, wind gusts of 50+ mph will be possible depending on the depth of mixing that occurs. A lot of mid and high clouds will begin to overspread the area by mid to late afternoon which may tamper the daytime heating and mixing potential some. For this forecast, I nudged highs up, but held off on going much higher than the previous forecast due to the cloud potential. If the cloudiness has less of an impact on temps, then we could end up mixing deeper and realize those higher-end gusts. One other note here. Widespread Advisory-level winds are anticipated on the warm side of this event, but in the spirit of simplifying hazards, we will include the Wind Advisory impacts in with the Red Flag Warning. Attention then turns to the Tuesday night-Thursday timeframe. The upper wave is forecast to open up and eject out across the Central/Southern Plains later Wednesday into Thursday. Height falls associated with the ejecting wave will lead to a deepening SFC low developing across the Southern High Plains by Wednesday morning. That low will then translate ENE across KS/OK late Wednesday into Thursday. Continued low-level convergence and moistening in the warm sector ahead of that low, plus increasing large-scale forcing for ascent, should allow a zone of precip to develop by Wednesday evening from the High Plains into the Ozarks. Model guidance still differ some on the evolution during this time (degree of moistening, strength of lift, and how quick the SFC low and cold front move through). Please take the above- mentioned model differences in consideration. That said, the potential exists for the collocation of strong coupled forcing, mesoscale lifting processes, deep moisture, and elevated instability, to support heavier precip amounts and rates. Initially, we should see an area of rain and thunderstorms developing, eventually transitioning to frozen/freezing precip from NW to SE Wednesday evening/night, ending as all frozen precip Thursday. While the focus for this portion of the event is, understandably, on the winter impacts. I don't want to ignore the convective potential. The shear/instability combo could support a few marginally severe thunderstorms (gusty winds/hail), especially across southern KS. In the wake of the cold front/SFC low passage, a period of strong, northerly winds appears plausible. Once again, we could be looking at Advisory-level, or higher, wind speeds/gusts. This could come at the same time as the higher snowfall rates, adding to the winter impacts, so stay tuned. Bottom line, this event has the potential to have quite the impact, locally, with multiple hazards. The trend to watch will be how model guidance handle the wave as it ejects out of the SW U.S. The weaker/more progressive solution has less support now, which is why the forecast will trend more towards a more impactful wind/fire/snow event. Headline-wise, we'll cover the initial wind and fire aspects of this system with a Red Flag Warning Tuesday afternoon/evening. Additional headlines will likely be needed for the wind/snow impacts on the cold side of the system. With some uncertainty, no winter headlines will be issued this forecast shift, but we will cover the potential with a strongly-worded SPS. Martin .LONG TERM...(Friday through Monday) Issued at 239 PM CST Mon Feb 14 2022 Deterministic guidance is hinting at another s/w digging south through the Rockies over the weekend and into early next week. Like with our current system, a moderating trend is expected ahead of that wave, with another chance at meaningful precip when it ejects out of the Rockies. Of note, any moderation in temps this weekend could be slowed some by any snow that falls mid-week. Martin && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1116 AM CST Mon Feb 14 2022 Main aviation concern will be strong winds on Tue. Northwest flow aloft is in place across the Plains with an upper low about to come onshore over the Pacific Northwest. Lee troughing will strengthen tonight as the upper flow flattens out. This will setup strong return flow across most of the area on Tue. We are looking for sustained speeds in the 25 to 30 mph range with gusts 40 to 45 mph out of the south. Confidence is high that VFR conditions will remain in place through the next 24 hours. && .FIRE WEATHER... Issued at 239 PM CST Mon Feb 14 2022 * Red Flag Warning issued for the entire area Tuesday * Elevated fire concerns possible Wednesday (southern KS) Strong, gusty south winds will develop across the area Tuesday, continuing well into Tuesday night. Across southern Kansas, those strong winds will continue into Wednesday. With delayed moisture return, humidity values in the 20s and low 30s will support Very High to Extreme GFDI values across the entire area Tuesday. A lower area of Very High to Extreme GFDI values is expected Wednesday. Wednesday will feature higher humidity values. Of note, despite some marginality to the humidity Tuesday, the strong winds will make fire suppression/control more difficult where fires can develop. Even when humidity recovers some Tuesday evening, those strong winds will continue, making control efforts more challenging for any ongoing fires. Across north-central Kansas, wind speeds may end up a bit lower as a frontal boundary approaches from the north. However, with lower humidity forecast there, we decided to go ahead and include that area in the Red Flag Warning. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 35 69 50 65 / 0 0 10 30 Hutchinson 32 69 45 59 / 0 0 10 20 Newton 35 67 48 61 / 0 0 10 30 ElDorado 36 67 50 64 / 0 0 10 40 Winfield-KWLD 37 69 52 68 / 0 0 10 40 Russell 29 69 35 46 / 0 0 10 10 Great Bend 30 69 37 49 / 0 0 10 10 Salina 31 69 39 54 / 0 0 10 10 McPherson 32 68 43 57 / 0 0 10 20 Coffeyville 37 68 53 66 / 0 0 10 60 Chanute 34 67 52 65 / 0 0 10 60 Iola 34 66 51 65 / 0 0 10 60 Parsons-KPPF 35 67 53 65 / 0 0 10 60 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 7 PM CST Tuesday for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && SHORT TERM...RM LONG TERM...RM AVIATION...RBL FIRE WEATHER...RM
Hazardous weather outlook, Feb 14, 5:09 AM CST, 9 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 509 AM CST Mon Feb 14 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-151115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 509 AM CST Mon Feb 14 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Critical fire weather conditions will develop across much of the region on Tuesday afternoon, see the fire weather watch for details. A few strong thunderstorms will be possible on Wednesday afternoon across portions of south central and all of southeast Kansas. The strongest storms may be capable of nickel sized hail and brief gusty winds. Rain will expand in coverage Wednesday night as much colder air arrives allowing the precipitation to transition to a wintry mix. Snow and a wintry mix may continue into Thursday morning before diminishing later in the day. Accumulating snow is possible across much of south central and southeast Kansas. There remains uncertainty in the exact track of this system, which will impact the precipitation type and amounts. Keep up with the forecast over the next couple of days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 2:22 AM CST | Fire Weather Watch | ICT | Barton, Butler, Chase, Chautauqua, Cowley, Elk and 14 more | 13 hr |
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.